Meningitis causes inflammation of the meninges and when bacteria are not the cause may be considered aseptic. Drug-induced aseptic meningitis (DIAM) can arise from the use of certain medications. The pathophysiology of DIAM is not well understood. Within the antiepileptic medication class, only lamotrigine, carbamazepine, and levetiracetam have been associated with DIAM via documented cases. Common presentation of DIAM involves fever, headache, meningismus, and mental status changes (abnormal consciousness and focal neurological deficits). Other clinical features may include neck stiffness, photophobia, nausea, vomiting, abdominal pain, bone pain, hypotension, edema (facial and optic nerve), rash, and seizures. Case reports of DIAM with varying or limited symptomology exist. Therefore, the presentation alone will not allow for a DIAM diagnosis, prompting further analysis and diagnostic exclusion.
A middle-aged male presented with a 48-hour history of confusion, disorientation, unresponsiveness, and hypersomnolence. Past medical history included hypertension, hyperlipidemia, type-2 diabetes, and seizures. Home medication included chlorthalidone, levetiracetam, lisinopril, metformin, potassium chloride, rosuvastatin with no medication allergies reported. Upon admission, the patient denied fever, headache, nausea, neck pain, vomiting, and rash. Somnolence, dysarthria, and obtundation were noted during the physical evaluation. Hospital medications included home medications along with enoxaparin, correctional dose insulin lispro, and IV lactated ringers. Vitals and labs were unremarkable. On hospital day (HD) 1 the MRI scan was unremarkable, ruling out a demyelinating process. Serology tests (ie, ANA and dsANA) were negative. Neurology was consulted, and a lumbar puncture was performed. On HD-2 AEIM was suspected, prompting levetiracetam discontinuation and lacosamide initiation (50 mg by mouth twice daily). The CSF analysis was notable for pleocytosis (lymphocytic predominance at 96%), elevated protein (100 mg/dL), and slightly elevated glucose (79 mg/dL). The CSF VDRL was negative, ruling out neurosyphilis. Bacterial meningitis was ruled out based on the CSF analysis (WBC 144 × 103 and glucose) and the lack of bacterial growth on gram stain. Inasmuch, antibiotic therapy was not initiated. Empiric acyclovir 1000 mg IV every 8 hours was initiated as viral meningitis had not been eliminated, due to the lack of viral meningeal PCR testing. By HD-3, the CSF culture resulted without growth and the patient was alert and oriented. By HD-4 the patient was discharged, having received 6 doses of IV acyclovir, with 7 more days of oral therapy.
In 2018, McDonald et al documented the first case of probable levetiracetam-related antiepileptic induced meningitis (AEIM). The mainstay of treatment is discontinuing the offending agent. Resolution of symptoms is typically 2 to 3 days after drug discontinuation as seen in this patient case report. Symptomatic resolution within days of stopping the suspected offending drug has been observed in all reported cases of AEIM where 1 to 2 weeks is generally seen with viral meningitis. Applying the Naranjo Scale yields a score of 4, which indicates possible levetiracetam-induced meningitis in this adult patient. Providers should be cognizant when prescribing antiepileptics to assess and monitor for aseptic meningitis that may appear with atypical symptoms.